Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 41, NWS Tampa Bay, FL

July 21, 2012Charlotte County, Lee County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jul 21, 2012, 4:31 PM EDT for Charlotte County, Lee County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2012, 4:31 PM EDT (20:31 UTC)
Expired
Jul 21, 2012, 5:15 PM EDT
In force
44 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Charlotte County, FL, Lee County, FL

The radar

The Tampa radar (KTBW), 117 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2012-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2031 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2012-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2031 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

356 
WUUS52 KTBW 212031
SVRTBW
FLC015-071-212115-
/O.NEW.KTBW.SV.W.0041.120721T2031Z-120721T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
431 PM EDT SAT JUL 21 2012

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN SOUTHWEST FLORIDA...
  CHARLOTTE COUNTY IN SOUTHWEST FLORIDA...

* UNTIL 515 PM EDT.

* AT 425 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CAPE CORAL...AND MOVING
  WEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BURNT
  STORE MARINA...BOKEELIA...BOCA GRANDE AND PLACIDA.

LAT...LON 2656 8213 2661 8215 2665 8220 2664 8222
      2658 8220 2658 8223 2667 8227 2686 8230
      2680 8214 2676 8217 2675 8224 2669 8223
      2672 8215 2668 8210 2677 8207 2670 8189
      2652 8197
TIME...MOT...LOC 2031Z 109DEG 13KT 2665 8204

$$
2 follow-up statements
069 
WWUS52 KTBW 212100
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
500 PM EDT SAT JUL 21 2012

FLC015-071-212115-
/O.CON.KTBW.SV.W.0041.000000T0000Z-120721T2115Z/
LEE FL-CHARLOTTE FL-
500 PM EDT SAT JUL 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHWESTERN CHARLOTTE AND NORTHWESTERN LEE COUNTIES...

AT 454 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR BOKEELIA...OR 11 MILES NORTHWEST OF CAPE 
CORAL...MOVING WEST AT 15 MPH.

LAT...LON 2656 8213 2661 8215 2665 8220 2664 8222
      2658 8220 2658 8223 2667 8227 2686 8230
      2680 8214 2676 8217 2675 8224 2669 8223
      2672 8215 2668 8210 2677 8207 2670 8189
      2652 8197
TIME...MOT...LOC 2100Z 109DEG 13KT 2668 8215

$$
505 
WWUS52 KTBW 212107
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
507 PM EDT SAT JUL 21 2012

FLC015-071-212117-
/O.EXP.KTBW.SV.W.0041.000000T0000Z-120721T2115Z/
LEE FL-CHARLOTTE FL-
507 PM EDT SAT JUL 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHARLOTTE AND
NORTHWESTERN LEE COUNTIES WILL EXPIRE AT 515 PM EDT...

THE STORM WILL CONTINUE TO PRODUCE NON-SEVERE WEATHER OVER...
  BOKEELIA.
  BOCA GRANDE.

ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE 
TO PRODUCE STRONG GUSTY WINDS AND HEAVY RAIN.

LAT...LON 2656 8213 2661 8215 2665 8220 2664 8222
      2658 8220 2658 8223 2667 8227 2686 8230
      2680 8214 2676 8217 2675 8224 2669 8223
      2672 8215 2668 8210 2677 8207 2670 8189
      2652 8197
TIME...MOT...LOC 2107Z 109DEG 13KT 2669 8218

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:53 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 21, 1:53 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
153 PM EDT SAT JUL 21 2012

.SHORT TERM (TONIGHT - MONDAY)...
HIGH PRESSURE RIDGE REMAINS STRETCHED FORM THE W ATL AND INTO
CENTRAL FL AS THE MID LVL TROUGH OVER THE SE STATES WEAKENS THROUGH
SUN. MODEL GUIDANCE IS IN FAIR AGREEMENT ABOUT BRINGING A TROPICAL
WAVE INTO THE SOUTHERN HALF OF THE STATE LATE ON SUNDAY AS THE RIDGE
BEGINS MIGRATING NORTHWARD. POPS INCREASE TO NUMEROUS EVERYWHERE BY
MONDAY AFTERNOON AS ABUNDANT DEEP LAYER MOISTURE WILL BE IN PLACE.

FOR TONIGHT...ANY LEFTOVER CONVECTION SHOULD CLEAR OUT BY MIDNIGHT
WITH GENERALLY BENIGN WEATHER CONDITIONS PREVAILING AFTER MIDNIGHT.
LOWS REMAIN IN THE MID 70S...A LITTLE WARMER NEAR THE COAST.
SEABREEZES WILL AGAIN BECOME THE FOCUS FOR ANY CONVECTION SUN
AFTERNOON...THEN CHANCES FOR THUNDERSTORMS IMPROVE BEGINNING LATE
SUNDAY AFTERNOON AND THROUGH MONDAY AS THE AFOREMENTIONED WAVE
BRINGS PLENTY OF MOISTURE ADVECTION FROM THE W ATL AND THE CARIBBEAN
REGION.

TEMPS ON SUN AND MON WILL REACH THE LOW TO MID 90S EACH DAY...ALONG
WITH MORNING LOWS IN THE MID TO UPPER 70S.

.LONG TERM (MONDAY NIGHT-FRIDAY)...
THE PERIOD BEGINS WITH SURFACE HIGH PRESSURE IN PLACE ACROSS THE
AREA WITH THE RIDGE AXIS ACROSS NORTHERN FLORIDA AND WEAK TROUGHING
IN PLACE ALOFT. THE UPPER TROUGH LIFTS OFF THROUGH MID-WEEK AS THE
HIGH PRESSURE RIDGE AXIS GRADUALLY SHIFTS SOUTH. SOME DRIER AIR WILL
MOVE INTO THE AREA AND WITH THE UPPER ENERGY MOVING OFF...WILL HAVE
A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY EACH
AFTERNOON WITH THE SEA BREEZE AND HEATING. AFTERNOON HIGHS WILL BE
IN THE LOWER 90S WITH LOWS IN THE 70S EACH NIGHT.

&&

.AVIATION...SEA BREEZE IS SLOWLY BEGINNING TO PUSH AWAY FROM THE
COAST WITH INCREASING CU DEVELOPING. VCTS EXPECTED THROUGH THE
MAJORITY OF THE AFTERNOON WITH LINGERING EVENING STORMS POSSIBLE FOR
THE SOUTHERN TAF SITES. AS CONVECTION HAS YET TO DEVELOP...WILL
MAINTAIN VCTS WORDING AND TEMPO IF NECESSARY. WITH INCREASING
MOISTURE...MAY HAVE A FEW LOW CLOUDS NEAR THE TAF SITES AROUND
SUNRISE TOMORROW MORNING BUT EXPECTED TO LIFT AFTER SUNRISE.

&&

.MARINE...
SOUTHEASTERLY WINDS GRADUALLY INCREASE DURING THE NEXT FEW DAYS AS A
TROPICAL WAVE FEATURE REACHES THE COASTAL WATERS BY LATE SUNDAY.
OVERALL THOUGH...WINDS ARE EXPECTED TO REMAIN AROUND 15 KNOTS OR
LESS WITH SEAS LESS THAN 4 FEET IN THE MIDDLE OF NEXT WEEK.

&&

.FIRE WEATHER...
NO HIGHLIGHTS EXPECTED DURING THE NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  92  78  90 /  30  40  30  60
FMY  76  93  76  90 /  30  60  30  60
GIF  75  94  76  92 /  20  40  30  60
SRQ  77  93  77  91 /  30  50  30  60
BKV  74  95  74  92 /  30  40  30  60
SPG  80  92  80  90 /  30  40  30  60

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...22/REYNES
LONG TERM...COLSON
AVIATION...20/BARRON
Hazardous weather outlook, Jul 21, 5:27 AM EDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
527 AM EDT SAT JUL 21 2012

FLZ039-042-043-048>052-055>057-060>062-065-211600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
527 AM EDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
MOISTURE WILL BE INCREASING TODAY FROM THE SOUTH AND ALLOW FOR
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.
LOCALLY HEAVY RAINFALL...STRONG GUSTY WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THE STRONGER STORMS.

...EXCESSIVE HEAT IMPACT...
MOISTURE WILL BE INCREASING TODAY...AND WITH HIGH TEMPERATURES
REACHING INTO THE MIDDLE 90S...WILL ALLOW FOR HEAT INDEX VALUES TO
REACH INTO THE 100 TO 105 DEGREES THIS AFTERNOON. DRINK PLENTY OF
WATER...BEFORE YOU GET THIRSTY. WEAR LIGHTWEIGHT AND LIGHT COLORED
CLOTHING. RESERVE STRENUOUS EXERCISE FOR EARLY MORNING OR EVENING
HOURS. STAY NEAR AIR CONDITIONED LOCATIONS IF POSSIBLE. DO NOT
LEAVE CHILDREN OR PETS IN LOCKED VEHICLES. TEMPERATURES CAN RISE
ABOVE 130 DEGREES IN MINUTES...QUICKLY INCREASING THE CHANCE FOR
HEAT STROKE AND POSSIBLE DEATH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE EACH DAY. LOCALLY HEAVY RAINFALL...GUSTY WINDS
AND DEADLY CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

COLSON

In the hours before

Special weather statement, Jul 21, 4:23 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
423 PM EDT SAT JUL 21 2012

FLZ060>062-065-212130-
DE SOTO-SARASOTA-CHARLOTTE-LEE-
423 PM EDT SAT JUL 21 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CHARLOTTE...
SOUTHEASTERN SARASOTA...SOUTHWESTERN DESOTO AND WESTERN LEE COUNTIES
FOR A LINE OF STRONG THUNDERSTORMS WITH STRONG WIND GUSTS VALID UNTIL
530 PM EDT...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 15
MILES SOUTHEAST OF BABCOCK RANCH TO BABCOCK WEBB WMA TO NORTH FORT
MYERS TO SAINT JAMES CITY...OR ALONG A LINE EXTENDING FROM 8 MILES
NORTHWEST OF LA BELLE TO 13 MILES NORTH OF FORT MYERS TO 6 MILES
NORTHWEST OF FORT MYERS TO SANIBEL...MOVING NORTHWEST AT 15 MPH AND
WILL AFFECT SUNCOAST ESTATES...NORTH FORT MYERS...CAPE CORAL AND
SANIBEL.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2643 8214 2648 8220 2662 8224 2667 8227
      2677 8227 2686 8232 2710 8212 2711 8170
      2697 8155 2677 8156 2677 8176 2643 8204
      2641 8208
TIME...MOT...LOC 2023Z 136DEG 15KT 2683 8159 2684 8183
          2671 8194 2650 8211

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:34 PM EDTSpecial Marine WarningTBW116 min
Jul 21, 4:23 PM EDTSpecial Weather StatementTBWCharlotte, Lee67 min
Jul 21, 5:05 PM EDTSpecial Weather StatementTBWCharlotte, DeSoto55 min
Jul 21, 5:09 PM EDTSpecial Weather StatementTBWLee51 min
Jul 21, 5:12 PM EDTSpecial Marine WarningTBW93 min
Jul 21, 5:16 PM EDTSevere Thunderstorm WarningTBWCharlotte, DeSoto, Manatee, Sarasota44 min
Jul 21, 5:57 PM EDTSpecial Weather StatementTBWHillsborough63 min
Jul 21, 6:02 PM EDTSevere Thunderstorm WarningTBWHillsborough, Manatee, Sarasota58 min
Jul 21, 6:14 PM EDTSpecial Marine WarningTBW2 hr
Jul 21, 6:28 PM EDTSevere Thunderstorm WarningTBWHillsborough, Pasco32 min
Jul 21, 7:02 PM EDTSpecial Weather StatementTBWHillsborough, Pasco, Pinellas58 min
Jul 21, 7:12 PM EDTSevere Thunderstorm WarningTBWHernando, Pasco33 min
Jul 21, 7:14 PM EDTSevere Thunderstorm WarningTBWHillsborough31 min
Jul 21, 7:23 PM EDTSpecial Marine WarningTBW67 min
Jul 21, 7:35 PM EDTSevere Thunderstorm WarningTBWHillsborough, Pinellas40 min
Jul 21, 7:43 PM EDTSevere Thunderstorm WarningTBWCitrus, Hernando32 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.